Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, August 14, 2020

August 14, 2020 · NWS AMA · 4 events in 2 counties and zones

On August 14th, 2020, a few monsoon thunderstorms developed during peak heating of the late afternoon between 5 and 6 PM local time. A couple of these storms produce hail between the size of nickels to the size of a half dollar.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

On August 14th, 2020, a few monsoon thunderstorms developed during peak heating of the late afternoon between 5 and 6 PM local time. A couple of these storms produce hail between the size of nickels to the size of a half dollar. The more impactful storms came later in the evening as a Mesoscale Convective Complex associated with an upper level disturbance moved around high pressure centered across the Desert Southwest and entered the central Oklahoma Panhandle from southeast Kansas. This complex created wind gusts of 65-70 mph which damaged trees in the Oklahoma Panhandle and provided additional minor damage into the north-central Texas Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 14, 5:33 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 14, 5:33 PM CST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
633 PM CDT Fri Aug 14 2020

.AVIATION...
Scattered thunderstorms remain in the area this evening, with the
bulk of the storms to the south and east of KAMA, KDHT, and KGUY.
As the evening goes on, the scattered nature of the storms will
continue until 02-03Z, before completely dying out for the
evening, at least near the terminals. Other than the
thunderstorms, ceilings will be VFR and winds will remain out of
the south and southeast. Occasional gusts to near 25 knots will
occur, other than near thunderstorm outflows.

Fox

&&

.PREV DISCUSSION... /Issued 206 PM CDT Fri Aug 14 2020/

SHORT TERM...Today through Saturday Night...

A thunderstorm has developed near Happy along a northward moving
outflow boundary. More thunderstorms may form along this outflow
boundary during the rest of the afternoon as many places have hit
their convective temperature in this area.  More thunderstorms are
expected to move into or form across the northwest CWA later this
afternoon along a lee-side surface trough.  Storms across the
northwest CWA are then expected to track southeast and should
increase in coverage as they move across the Panhandles. A few
storms could become severe this afternoon and tonight with damaging
winds the main threat. However, some large hail can not be
completely ruled out if a storm can rotate.

Models have come down on the chances for showers and thunderstorms
for Saturday and Saturday night.  This might be because the models
are picking up on some subsidence behind a short wave that moves
across the Panhandles overnight.  If this subsidence turns out to be
as strong as the models say, then Saturday and Saturday night could
be fairly quiet.  At this point, am not willing to take chances of
rain out of the forecast given the abundant instability the models
are forecasting.  If the downward motion is not strong enough to
keep thunderstorms from forming, then they could tap into the good
instability and some could become severe.

Highs on Saturday are expected to be cooler than today as upper
heights fall with the upper level ridge moving to the west.

LONG TERM...Sunday through Friday...

Synopsis: Medium and long term guidance is in reasonable
agreement with high pressure becoming anchored over the Desert Southwest
with troughing over the eastern CONUS. This will support
northwest to northerly flow over the Panhandles with occasional
shortwave perturbations moving southeast out of the Rockies and
adjacent plains. A cold front will move out of the northern and
central plains towards the MS and OH Valleys Sunday through
Monday, with a surface ridge in its wake. This will help maintain
a moist upslope flow across the Panhandles through Sunday, before
drier, more stable air invades from the northeast on Monday. With
no major changes expected with the overall synoptic pattern
through the extended, we expect storm chances off and on, mainly
driven by subtle shortwaves and mesoscale boundaries in the area.
Temperatures should be near average for most of the extended
period.

Target: The main focus for this extended package is on Sunday,
when parameters are looking favorable for a few strong to severe
storms and potentially some localized flooding. Storm coverage
should be at least isolated to scattered Sunday afternoon, but
will depend on the strength of the cap and on any mesoscale
features that may be left over from Saturday. The best chance for
storms will come Sunday evening and overnight when models are
picking up on a possible MCS that forms in the higher elevation of
southeast CO then moves south/southeast through western and
central parts of the Panhandles. This MCS feature will likely form
as low level upslope flow increases in a very moist environment,
further supported by subtle PV anomaly in 500mb flow. Dew point
across the Panhandles are progged to be well in the 60s with
uncapped MLCAPE values possibly exceeding 3000 J/kg by 00z Monday
(NAM, NAMNest). Low and mid level lapse rates are also steep,
with DCAPE values exceeding 1200 J/kg across the area. The main
limitation for storm organization with be shear, as winds are
expected to be quite weak from 700mb to 400mb. Even with the lack
of speed shear, there is enough directional shear to support 25 to
30 knots of 0-6 km bulk shear, which will be enough to support
multicell and perhaps transient supercell structures. Any storms
that remain discrete in the afternoon and early evening could
produce some large hail and damaging winds. Hail larger than golf
balls certainly can't be ruled out, especially if any storm
becomes mesocyclonic. The wind potential may increase in the late
evening with the leading edge of MCS, especially with any bowing.
However, the low level jet is not all that impressive Sunday
evening, so this may limit MCS maintenance some.

Ward

&&

.AMA Watches/Warnings/Advisories...
TX...Heat Advisory until 8 PM CDT this evening for the following
     zones: Palo Duro Canyon.

OK...None.

&&

14/99
Hazardous weather outlook, Aug 14, 6:02 PM CST, 1 hour 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
702 PM CDT Fri Aug 14 2020

OKZ001>003-TXZ001>020-317-151215-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
702 PM CDT Fri Aug 14 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

Thunderstorms are possible tonight. A few storms may become severe
with damaging winds and large hail mainly across the Oklahoma
Panhandle and the northern Texas Panhandle.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible through Thursday night. Some of the
storms may become severe with large hail and damaging wind the
main threats, especially on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 14, 4:16 PM CST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Amarillo TX
516 PM CDT Fri Aug 14 2020

TXZ013-014-142245-
Gray TX-Carson TX-
516 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON AND WEST
CENTRAL GRAY COUNTIES UNTIL 545 PM CDT...

At 515 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Panhandle, moving east at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Panhandle, White Deer and Skellytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3530 10143 3547 10150 3563 10122 3563 10116
      3530 10103
TIME...MOT...LOC 2215Z 248DEG 17KT 3542 10138

LG
Special weather statement, Aug 14, 4:38 PM CST, 2 hours 35 minutes before
Special Weather Statement
National Weather Service Amarillo TX
538 PM CDT Fri Aug 14 2020

TXZ008-009-013-014-142315-
Hutchinson TX-Gray TX-Roberts TX-Carson TX-
538 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
SOUTHEASTERN HUTCHINSON...NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS
COUNTIES UNTIL 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Skellytown, or 13 miles northeast of Panhandle,
moving northeast at 20 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Pampa, White Deer, Skellytown and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3539 10127 3554 10139 3577 10110 3552 10082
TIME...MOT...LOC 2238Z 236DEG 19KT 3551 10126

LG
Special weather statement, Aug 14, 4:41 PM CST, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Amarillo TX
541 PM CDT Fri Aug 14 2020

OKZ001-002-142330-
Cimarron OK-Texas OK-
541 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL TEXAS AND EAST
CENTRAL CIMARRON COUNTIES UNTIL 630 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Eva, or 14 miles southwest of Elkhart, moving southeast
at 10 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Eva and Sturgis.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3690 10222 3697 10205 3685 10167 3658 10204
TIME...MOT...LOC 2241Z 325DEG 8KT 3681 10200

TLH
Special weather statement, Aug 14, 4:51 PM CST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Amarillo TX
551 PM CDT Fri Aug 14 2020

TXZ012-017-018-317-142315-
Potter TX-Palo Duro Canyon TX-Randall TX-Armstrong TX-
551 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ARMSTRONG...
NORTHEASTERN RANDALL AND SOUTHEASTERN POTTER COUNTIES UNTIL 615 PM
CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles north of Lake Tanglewood, or 6 miles south of Amarillo, moving
east at 25 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Amarillo, Lake Tanglewood, Washburn, Mescalero Park and Timbercreek
Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3504 10192 3522 10186 3516 10144 3490 10153
TIME...MOT...LOC 2251Z 286DEG 21KT 3511 10181

LG
Local storm report, Aug 14, 5:00 PM CST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
600 PM CDT FRI AUG 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     HAIL             3 SSE SKELLYTOWN        35.54N 101.16W
08/14/2020  E1.00 INCH       CARSON             TX   TRAINED SPOTTER

            A LOT OF NICKEL SIZED HAIL, BUT A FEW
            QUARTER SIZED HAILSTONES NOTED, JUST SOUTH
            OF SKELLYTOWN ON FM 294.

&&

FOX
Special weather statement, Aug 14, 5:02 PM CST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Fri Aug 14 2020

TXZ009-013-014-142330-
Gray TX-Roberts TX-Carson TX-
602 PM CDT Fri Aug 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CARSON...
NORTHWESTERN GRAY AND SOUTHWESTERN ROBERTS COUNTIES UNTIL 630 PM
CDT...

At 602 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsmill, or 8 miles west of Pampa, moving east at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pampa, Skellytown and Kingsmill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3545 10073 3540 10116 3559 10123 3563 10115
      3563 10109 3566 10108 3576 10085
TIME...MOT...LOC 2302Z 252DEG 19KT 3553 10111

LG

The radar

The Amarillo radar (KAMA), 179 km away, was scanning. The volume nearest the first event began at 01:14 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
August 14, 7:13 PM CST
Where
Cimarron County, 4.64 mi ESE of Keyes
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
36.800, -102.170

Tree limbs 2 to 3 inches in diameter broken off of a tree.

Thunderstorm Wind, Texas

When
August 14, 7:15 PM CST
Where
Texas County, 0.88 mi SW of Hooker
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.860, -101.230

Hail, Texas

When
August 14, 7:55 PM CST
Where
Texas County, 0.89 mi SE of Goodwell
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.590, -101.620

Spotter reported hail was mostly pea with a few ping pong ball size stones mixed in. The hail was short lived.

Thunderstorm Wind, Texas

When
August 14, 8:25 PM CST to 8:35 PM CST
Where
Texas County, 1.66 mi E of Goodwell
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
36.600, -101.600

Gusts over 60 mph were measured in 1 minute observations several times during this 10 minute period. Of which 65 MPH gust is the highest.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917705, 917706, 917702, 917707.